Alert archive / Missouri / Flash Flood Warnings in 2000

Flash Flood Warning 15, NWS Springfield, MO

June 17, 2000Barry County, McDonald County, Stone County, Missouri

NWS Springfield, MO issued this flash flood warning at Jun 17, 2000, 7:45 AM CDT for Barry County, McDonald County, Stone County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 17, 2000, 7:45 AM CDT (12:45 UTC)
Expired
Jun 17, 2000, 1:45 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Barry County, MO, McDonald County, MO, Stone County, MO

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 0.8 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2000-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2000-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
808 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 171248
FFWSGF
MOC009-119-209-171845-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
745 AM CDT SAT JUN 17 2000

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MCDONALD COUNTY IN SOUTHWEST MISSOURI
  BARRY COUNTY IN SOUTHWEST MISSOURI
  STONE COUNTY IN SOUTHWEST MISSOURI

* UNTIL 145 PM CDT

* AT 740 AM...NATIONAL WEATHER SERVICE RADAR INDICATED A LARGE AREA  
  OF MODERATE TO HEAVY RAIN ONGOING OVER MUCH OF 
  NORTHWEST ARKANSAS AND SOUTHWEST MISSOURI. FLOODING IS OCCURRING 
  IN MUCH OF BARRY COUNTY WHERE AN EXCESS OF 5 INCHES OF RAIN HAS 
  OCCURRED OVER CENTRAL AND SOUTHERN SECTIONS OF THE COUNTY SINCE 
  YESTERDAY EVENING. SOME LOW WATER CROSSINGS IN STONE AND MCDONALD 
  COUNTIES HAVE BEGUN TO FLOOD...WHERE 3 TO 4 INCHES OF RAIN HAS 
  OCCURRED.

* RAIN AND THUNDERSTORMS ARE EXPECTED TO CONTINUE FOR MOST OF THE    
  MORNING. AN INCH OF ADDITIONAL RAIN IS POSSIBLE OVER THE WARNING   
  AREA THIS MORNING. 

FLOODING IS OCCURRING IN MOST AREAS IN BARRY COUNTY. THREE TRAILER 
HOME PARKS HAVE BEEN EVACUATED IN THE CASSVILLE AREA ALONG FLAT 
CREEK. CAMPGROUNDS IN THE ROARING RIVER STATE PARK AREA WERE 
EVACUATED LAST NIGHT.

CREEKS IN MCDONALD COUNTY ARE RISING RAPIDLY. LAW ENFORECMENT HAS 
REPORTED THAT CAMPGROUNDS THROUGHOUT THE COUNTY ARE BEING EVACUATED. 

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW WATER CROSSINGS IF WATER COVERS THE
ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON
FOOT.

DSA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 3:15 AM CDT, 4 hours 30 minutes earlier.

Area forecast discussion, Jun 17, 3:15 AM CDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
315 AM CDT SAT JUN 17 2000

PRIMARY FORECAST CONCERN: WHETHER TO EXTEND FLASH FLOOD WATCH?

LATEST SURFACE DATA SHOWS FRONTAL BOUNDARY EXTENDS FROM NERN AR BACK
INTO EAST-CENTRAL OK. NUMEROUS SHOWERS AND THUNDERSTORMS CONTINUE TO
TRACK ACROSS THE FA THIS MORNING...AIDED BY MOISTURE ADVECTION AT
850MB...UPPER DIFFLUENCE AND PLACEMENT OF RIGHT ENTRANCE REGION OF
UPPER JET OVER THE FA. LATEST 88D RAINFALL ESTIMATES HAVE SHOWN >5
INCHES OF RAIN ON THE LAST FEW HOURS OVER BARRY COUNTY...ALONG THE
AR BORDER.

MODELS CONTINUE TO INDICATE THAT THE WET WEATHER PATTERN WILL
CONTINUE AT LEAST FOR THE NEXT 24 HOURS...WITH SOME RELIEF POSSIBLE
BY LATE SUNDAY. MAIN FORECAST PROBLEM AGAIN TODAY WILL BE LOCATION
OF HEAVIEST RAINFALL. INITIALLY...THE MODELS DID NOT HAVE A REAL
GOOD HANDLE WITH ONGOING RAINFALL AT 00Z. AVN MODEL SEEMED TO BE THE
CLOSEST IN REGARDS TO QPF INITIALLY. WILL AGAIN USE A BLEND OF THE AVN
AND ETA FOR THIS FORECAST.

UPPER PATTERN IS STILL FORECAST TO TREND TOWARDS A MORE ZONAL
PATTERN DURING THE PERIOD...WITH SEVERAL SHORT WAVES FORECAST TO
MOVE ACROSS THE AREA. AT THE SURFACE...FRONTAL BOUNDARY TO OUR SOUTH
IS FORECAST TO REMAIN QUASI-STATIONARY...PROVIDING THE FOCUS FOR
ADDITIONAL SHRA/TSRA DEVELOPMENT. THUS...PLAN TO KEEP HIGH POPS IN
THE FORECAST TODAY AND TONIGHT.

BY SUNDAY...THE LAST IN THE SERIES OF UPPER LOWS WILL SLIDE E OF THE
AREA. MOISTURE AXIS ALSO SHIFTS EWD BY SUNDAY AFTERNOON...AS WEAK
SURFACE HIGH PRESSURE BUILDS INTO THE OZARKS. WILL KEEP SOME MENTION
OF RAIN IN THE ZONES FOR SUNDAY AND NOT GET TOO FANCY ON TIMING AT
THIS POINT.

AS FAR AS THE FLASH FLOOD WATCH IS CONCERNED...LATEST QPF FORECASTS
FROM HPC SHOW HIGHEST AMOUNTS JUST TO THE SOUTH ACROSS OK AND AR.
WHEREAS THE LATEST EXCESSIVE RAINFALL OUTLOOK POINTS FURTHER NORTH
ACROSS SRN MO. THUS...PLAN TO EXTEND WATCH INTO TODAY FOR ABOUT THE
SOUTHERN HALF OF THE FA. WL LET DAY SHIFT MONITOR TRENDS FOR
POSSIBLY EXTENDING WATCH INTO TONIGHT.

WITH PERSISTENT CLOUDS...RAIN AND NORTHEAST WINDS...TEMPS WILL
STRUGGLE TO REACH MOS TEMPS. PLAN TO STAY ON THE COOLER SIDE OF
MOS...WHICH IS IN LINE WITH CURRENT FORECAST.

THANKS FOR COORDINATION ICT...TUL AND LIT.

PRELIMINARY LOCAL GUIDANCE (FOR COORDINATION ONLY):
SGF TW 068/059 074/063 081 099851
JLN TE 069/060 075/064 082 099841
UNO TW 070/063 074/063 082 098852
VIH TE 067/058 074/062 080 096741

.SGF...FLASH FLOOD WATCH TODAY FOR PORTIONS OF SOUTHEAST
KANSAS...AND SOUTHERN MISSOURI...SOUTH OF A LINE FROM GIRARD
KANSAS...TO GREENFIELD...TO HARTVILLE...TO EMINENCE.

CR

In the hours before

Special weather statement, Jun 17, 6:00 AM CDT, 1 hour 45 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-171800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 AM CDT SAT JUN 17 2000

...FLASH FLOOD WATCH TODAY FOR PORTIONS OF SOUTHEAST KANSAS AND
SOUTHERN MISSOURI...
...NO SEVERE THUNDERSTORMS EXPECTED TODAY...

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE OZARKS
AND SOUTHEAST KANSAS TODAY. THE PRIMARY THREAT TODAY WILL BE HEAVY
RAINFALL. ONE TO THREE INCHES OF RAIN HAS BEEN REPORTED ACROSS MOST
OF SOUTHEAST KANSAS AND SOUTHWEST MISSOURI OVER THE PAST 24 HOURS.
A FEW LOCATIONS HAVE EVEN SEEN RAINFALL IN EXCESS OF FIVE INCHES...
WITH FLOODING REPORTED.

AS THE SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE OVER THE SAME
AREAS TODAY...ADDITIONAL HEAVY RAIN IS EXPECTED. FLOODING OF LOW
LYING AND FLOOD PRONE AREAS WILL BE POSSIBLE THROUGHOUT THE DAY.
THUS...A FLASH FLOOD WATCH IS IN EFFECT TODAY FOR LOCATIONS
GENERALLY SOUTH OF A LINE FROM GIRARD KANSAS...TO SPRINGFIELD TO
EMINENCE.

EMERGENCY MANAGEMENT AND SPOTTER ACTIVATION IS NOT ANTICIPATED
TODAY.

.OUTLOOK FOR SUNDAY THROUGH TUESDAY...
RAINFALL WILL BEGIN TO DIMINISH FROM THE WEST LATER ON SUNDAY AS A
WEAK AREA OF HIGH PRESSURE BUILD INTO THE AREA. ANOTHER FRONTAL
SYSTEM WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO THE
OZARKS DURING THE FIRST PART OF NEXT WEEK.

FOR MORE WEATHER INFORMATION...CHECK OUT THE SPRINGFIELD MO NATIONAL
WEATHER SERVICE HOME PAGE ON THE INTERNET AT
HTTP://WWW.CRH.NOAA.GOV/SGF

RICKARD

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 10:47 PM CDTFlash Flood WarningSGFBarry, Stone3 hr
Jun 17, 2:05 AM CDTFlash Flood WarningSGFBarry, Stone, Taney6 hr
Jun 17, 10:10 AM CDTFlash Flood WarningSGFTaney4 hr
Jun 17, 11:47 AM CDTFlash Flood WarningSGFShannon3 hr
Jun 17, 12:55 PM CDTFlash Flood WarningSGFOzark2 hr

Nearby

Flash Flood Warnings in Missouri, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.